Alert archive / Utah / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 53, NWS Salt Lake City, UT

July 19, 2011Duchesne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 19, 2011, 8:25 PM MDT for Duchesne County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2011, 8:25 PM MDT (02:25 UTC)
Expired
Jul 19, 2011, 8:55 PM MDT
In force
30 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Duchesne County, UT

The radar

The Grand Junction radar (KGJX), 213 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 2.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2011-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2011-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WUUS55 KSLC 200225
SVRSLC
UTC013-200315-
/O.NEW.KSLC.SV.W.0053.110720T0225Z-110720T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
825 PM MDT TUE JUL 19 2011

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DUCHESNE COUNTY IN UTAH

* UNTIL 915 PM MDT

* AT 821 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
  PRODUCING HALF DOLLAR SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS
  OF 70 MPH.  THIS STORM WAS LOCATED NEAR UPALCO...OR 12 MILES
  NORTHEAST OF DUCHESNE...MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CEDARVIEW AND ROOSEVELT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.



&&

LAT...LON 4018 10998 4023 11037 4038 11035 4044 10998
TIME...MOT...LOC 0224Z 268DEG 32KT 4031 11021

$$

SEAMAN
2 follow-up statements
766 
WWUS55 KSLC 200237
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
837 PM MDT TUE JUL 19 2011

UTC013-200315-
/O.CON.KSLC.SV.W.0053.000000T0000Z-110720T0315Z/
DUCHESNE UT-
837 PM MDT TUE JUL 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR EAST CENTRAL DUCHESNE COUNTY...

AT 835 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR CEDARVIEW...OR ABOUT 6 MILES WEST OF ROOSEVELT...MOVING
EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CEDARVIEW AND ROOSEVELT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4037 11024 4041 10998 4018 10998 4022 11027
TIME...MOT...LOC 0237Z 272DEG 27KT 4030 11009

$$

SEAMAN
935 
WWUS55 KSLC 200255
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
855 PM MDT TUE JUL 19 2011

UTC013-200305-
/O.CAN.KSLC.SV.W.0053.000000T0000Z-110720T0315Z/
DUCHESNE UT-
855 PM MDT TUE JUL 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DUCHESNE COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED EAST OF DUCHESNE 
COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED. 

LAT...LON 4037 11024 4041 10998 4018 10998 4022 11027
TIME...MOT...LOC 0255Z 268DEG 32KT 4032 10985

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:22 PM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 19, 4:22 PM MDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
422 PM MDT TUE JUL 19 2011

.SYNOPSIS...HIGH PRESSURE ALOFT OVER THE PLAINS STATES WILL
CONTINUE TO PUMP TROPICAL MOISTURE NORTH ACROSS THE GREAT BASIN
THIS AFTERNOON. A WEATHER DISTURBANCE CROSSING THE NORTHERN
ROCKIES THIS EVENING THROUGH TOMORROW WILL PUSH THIS MOISTURE EAST
OF UTAH DURING THE LATTER HALF OF THE WEEK.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ONCE AGAIN THIS AFTERNOON ACROSS MUCH OF UTAH. AS EXPECTED...THE
FOCUS HAS BEEN ACROSS THE EASTERN HALF OF UTAH...WITH SOME STORMS
PRODUCING HEAVY RAIN AND FLASH FLOODING. WESTERN UTAH HAS HAD A
FEW THUNDERSTORMS AS WELL...WITH THE BEST STORMS IN THE FAR
NORTHWEST CORNER...AS WELL AS A LINE OF STORMS THAT MOVED OFF THE
OQUIRRH MOUNTAINS AND DROPPED MORE THAN 0.20 INCHES OF PRECIP
ACROSS MUCH OF THE SALT LAKE VALLEY.

THE MOISTURE FUELING THESE STORMS IS FINALLY EXPECTED TO BE PUSHED
OFF TO THE EAST TONIGHT AS A PACIFIC TROUGH SWEEPS THROUGH THE
WESTERN CONUS. THE ASSOCIATED COLD FRONT WILL MOVE THROUGH THE
NORTHERN HALF OF THE CWA THIS EVENING...BRINGING COOLER AND DRIER
AIR INTO THE AREA. WINDS SHOULD ALSO BE GUSTY WITH THE COLD
FRONT...ESPECIALLY ACROSS THE NORTHWEST DESERTS WHERE A WIND
ADVISORY REMAINS IN PLACE FOR THIS EVENING.

HAVE KEPT SLIGHT CHANCE POPS IN THE FAR EASTERN PART OF THE CWA
FOR THE LATTER HALF OF THE WEEK...AS IT IS GENERALLY HARD TO
ELIMINATE THE MOISTURE COMPLETELY FROM THE AREA...AND THE NAM
INDICATES THAT SOME MID-LEVEL MOISTURE MAY LINGER EVEN AFTER THE
TROUGH PASSAGE. NEVERTHELESS...COVERAGE AND INTENSITY SHOULD BE
GREATLY DIMINISHED WITH THE DRIER AIRMASS...AS GFS FORECASTED
PRECIPITABLE WATER VALUES DROP FROM 1.0 INCHES TODAY DOWN TO 0.4
INCHES BY 00Z THURSDAY. OTHERWISE...THE AREA WILL SEE NEAR
SEASONAL TEMPERATURES AND A RELATIVELY LIGHT SOUTHWESTERLY FLOW
AS A MEAN TROUGH SITS OVER THE PACIFIC NORTHWEST WEDNESDAY THROUGH
FRIDAY.

THE NEXT FORECAST CHALLENGE WILL BE TIMING WHEN SIGNIFICANT
MOISTURE RETURNS TO THE CWA. BOTH THE GFS AND ECMWF CURRENTLY
ADVERTISE A SIGNIFICANT MOISTURE SURGE FROM THE SOUTH ON SUNDAY
AND MONDAY. AS SUCH...HAVE INCREASED POPS IN THE
EXTENDED...PARTICULARLY ACROSS THE EASTERN HALF OF THE AREA AND
ALONG THE SPINE OF UTAH. THESE POPS ARE SOMEWHAT ABOVE
CLIMATOLOGICAL NORMALS...AND WILL HAVE TO BE RAISED EVEN MORE IF
TIMING REMAINS CONSISTENT THE NEXT COUPLE DAYS.

&&

.AVIATION...SOUTHWEST WINDS WILL CONTINUE WITH A 40 PERCENT CHANCE
OF REACHING GUSTS OVER 30 MPH UNTIL AROUND 04Z WHEN THEY TURN
NORTHWEST. KSLC TERMINAL WILL HAVE A 20 PERCENT CHANCE FOR A
THUNDERSTORM AS WELL THIS EVENING. OTHERWISE VFR CONDITIONS ARE
EXPECTED.

&&

.FIRE WEATHER...A COLD FRONT WILL MOVE INTO THE STATE THIS
AFTERNOON...SHIFTING WINDS TO THE NORTHWEST...AND BRINGING DRIER AIR
TO THE STATE. AHEAD OF THE FRONT...HAZARDOUS FIRE WEATHER CONDITIONS
ARE OCCURRING ACROSS PORTIONS OF THE NORTHWEST CORNER OF THE STATE.
A RED FLAG WARNING IS IN EFFECT FOR FIRE ZONE 420 THROUGH MIDNIGHT
FOR GUSTY WINDS...LOW RH...AND THE WIND SHIFT ASSOCIATED WITH THE
APPROACHING FRONT. SHOWERS AND THUNDERSTORMS HAVE FORMED ACROSS THE
MAJORITY OF THE STATE. WITH ABUNDANT MOISTURE IN PLACE...HEAVY RAIN
IS ASSOCIATED WITH MANY OF THE STORMS. IN THE VICINITY OF THESE
STORMS...WINDS WILL BE GUSTY AND ERRATIC. A DRYING TREND WILL
CONTINUE THROUGH THE END OF THE WEEK...BEFORE MOISTURE BEGINS TO
WORK ITS WAY NORTHWARD EARLY NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR UTZ420.

     WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR UTZ005.

WY...NONE.
&&

PUBLIC...SCHOENING
FIRE WEATHER...HOSENFELD
AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 19, 2:46 AM MDT, 17 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
246 AM MDT TUE JUL 19 2011

UTZ001>016-019>021-517-518-WYZ021-201315-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
246 AM MDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE THREAT OF FLASH FLOODING AND LIGHTNING WILL CONTINUE
PRIMARILY FOR THE EASTERN HALF OF THE STATE TODAY. DRIER AIR WILL
GRADUALLY MOVE INTO THE REGION MID WEEK ENDING THE THREAT OF
RAINFALL FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA.

SOUTHERLY WINDS WILL INCREASE THIS AFTERNOON ACROSS THE WEST
DESERTS AHEAD OF A COLD FRONT...BEFORE BECOMING NORTHWESTERLY THIS
EVENING. THESE WINDS MAY CAUSE TRAVEL DIFFICULTIES FOR HIGH
PROFILE VEHICLES AS WELL AS PROVIDING DANGEROUS FIRE WEATHER
CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTHERN AND EASTERN
UTAH AGAIN STARTING SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 19, 3:17 PM MDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
317 PM MDT TUE JUL 19 2011

UTZ002-003-007-192200-
NORTHERN WASATCH FRONT UT-SALT LAKE AND TOOELE VALLEYS UT-WASATCH
MOUNTAINS I-80 NORTH UT-
317 PM MDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIS AND CENTRAL
SALT LAKE COUNTIES UNTIL 400 PM MDT...

AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST VALLEY CITY TO
HERRIMAN...AND MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   NORTH SALT LAKE... MIDVALE... SANDY AND  TAYLORSVILLE...
   WOODS CROSS... COTTONWOOD HEIGHTS... MURRAY AND SOUTH SALT
  LAKE...
   BOUNTIFUL... HOLLADAY... SALT LAKE CITY AND  SUGARHOUSE...
   UNIVERSITY OF UTAH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4092 11185 4061 11180 4051 11183 4047 11209
      4075 11212
TIME...MOT...LOC 2116Z 222DEG 29KT 4073 11203 4056 11203

SEAMAN
Special weather statement, Jul 19, 4:53 PM MDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
453 PM MDT TUE JUL 19 2011

WYZ021-192330-
SOUTHWEST WYOMING WY-
453 PM MDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR UINTA COUNTY UNTIL 530 PM MDT...

AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
EVANSTON TO 6 MILES SOUTH OF EVANSTON...AND MOVING NORTHEAST AT 50
MPH.

WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS HEAVY RAINFALL
WILL GREATLY REDUCE VISIBILITY AND RESULT IN PONDING OF WATER ALONG
I-80...AS WELL AS OTHER AREA ROADWAYS. MOTORISTS ARE ENCOURAGED TO
USE CAUTION AND SLOW DOWN TO AVOID HYDROPLANING.

* LOCATIONS IMPACTED INCLUDE...
   EVANSTON...
   INTERSTATE 80
   ALTAMONT...
   PIEDMONT AND  RAGEN...
   LEROY...
   MILLBURNE AND  ROBERTSON...
   CARTER AND  FORT BRIDGER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4158 11033 4118 11030 4105 11099 4157 11104
TIME...MOT...LOC 2252Z 235DEG 43KT 4137 11097 4119 11091

SEAMAN
Local storm report, Jul 19, 7:56 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
756 PM MDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             TABIONA                 40.35N 110.71W
07/19/2011  M1.00 INCH       DUCHESNE           UT   TRAINED SPOTTER

&&

DB

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:40 PM MDTSevere Thunderstorm WarningSLCDuchesne50 min

Nearby

Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.